Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 208, NWS Pittsburgh, PA

September 22, 20124 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 22, 2012, 7:28 PM EDT for 4 counties in Pennsylvania. It was in force for 32 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2012, 7:28 PM EDT (23:28 UTC)
Expired
Sep 22, 2012, 8:00 PM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Westmoreland County, PA

What was reported inside it

TimeReportWhereRemark
Sep 22, 7:30 PM EDTTSTM WND DMGMurrysville, PAPOWER LINES DOWN
Sep 22, 7:30 PM EDTTSTM WND DMGNatrona Heights, PAPOWER LINES DOWN
Sep 22, 7:31 PM EDTTSTM WND DMGSwissvale, PATREE AND POWER LINES DOWN
Sep 22, 7:38 PM EDTTSTM WND DMGLeechburg, PATREES DOWN
Sep 22, 7:50 PM EDTTSTM WND DMGNatrona Heights, PAPOWER LINES DOWN
Sep 22, 7:51 PM EDTTSTM WND DMGSwissvale, PATREE AND POWER LINES DOWN
Sep 22, 7:58 PM EDTTSTM WND DMGMurrysville, PAPOWER LINES DOWN
Sep 22, 8:08 PM EDTTSTM WND DMGNatrona Heights, PAPOWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WUUS51 KPBZ 222328
SVRPBZ
PAC003-005-019-129-230000-
/O.NEW.KPBZ.SV.W.0208.120922T2328Z-120923T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
728 PM EDT SAT SEP 22 2012

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
  SOUTHERN ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
  SOUTHEASTERN BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
  NORTHWESTERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 800 PM EDT

* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR OAKLAND...MOVING
  EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SOUTH SIDE PITTSBURGH...                    OAKLAND...
  MOUNT LEBANON...      BRENTWOOD...          BETHEL PARK...
  BALDWIN...            EAST LIBERTY...       ELIZABETH BORO...
  WILKINSBURG...        FOX CHAPEL...         WEST MIFFLIN...
  MCKEESPORT...

  THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
  ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 52.
  I-376 BETWEEN MILE MARKERS 72 AND 84.
  I-76 BETWEEN MILE MARKERS 45 AND 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS PRODUCED DESTRUCTIVE WINDS. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...OR POSTING TO 
OUR FACEBOOK OR TWITTER SITES.

&&

LAT...LON 4072 7933 4021 7973 4031 8010 4080 7964
TIME...MOT...LOC 2327Z 271DEG 36KT 4050 7995

$$


98
1 follow-up statement
379 
WWUS51 KPBZ 222353
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
753 PM EDT SAT SEP 22 2012

PAC003-019-230003-
/O.CAN.KPBZ.SV.W.0208.000000T0000Z-120923T0000Z/
ALLEGHENY PA-BUTLER PA-
753 PM EDT SAT SEP 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR BUTLER AND ALLEGHENY COUNTIES
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...OR POSTING TO 
OUR FACEBOOK OR TWITTER SITES.

LAT...LON 4023 7980 4068 7949 4072 7933 4021 7973
TIME...MOT...LOC 2353Z 271DEG 36KT 4049 7961

$$

PAC005-129-230000-
/O.CON.KPBZ.SV.W.0208.000000T0000Z-120923T0000Z/
ARMSTRONG PA-WESTMORELAND PA-
753 PM EDT SAT SEP 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR WESTMORELAND AND ARMSTRONG COUNTIES...

AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES
NORTH OF IRWIN...MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  IRWIN...

  THIS WILL IMPACT THE FOLLOWING HIGHWAY...
  I-76 BETWEEN MILE MARKERS 62 AND 68.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...OR POSTING TO 
OUR FACEBOOK OR TWITTER SITES.

LAT...LON 4023 7980 4068 7949 4072 7933 4021 7973
TIME...MOT...LOC 2353Z 271DEG 36KT 4049 7961

$$


98

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 5:05 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 22, 5:05 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT SAT SEP 22 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION EARLY TONIGHT WITH
SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM. MUCH COOLER AIR
WILL ARRIVE FOR SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATED FORECAST TO INCREASE WIND GUSTS. SEVERAL SITES IN WESTERN
AND CENTRAL OHIO ARE SEEING GUSTS UP TO 40-50 MPH OUTSIDE OF
THUNDERSTORMS...AND HAVE BUMPED UP FORECASTS ACCORDINGLY. CANNOT
RULE OUT AN ISOLATED SITE RECEIVING WIND GUST CRITERIA OF 45
MPH...BUT DO NOT THINK THIS WILL BE WIDESPREAD ENOUGH TO WARRANT
A WIND ADVISORY. PREVIOUS DISCUSSION FOLLOWS.

SCATTERED SHOWERS AND A FEW STORMS ACROSS NORTHERN OHIO MID
AFTERNOON WITH COLD FRONT AND UPPER LEVEL SHORTWAVE. WILL KEEP
CHANCE FOR THUNDERSTORMS NORTH OF I-70 THIS EVENING. OTHERWISE
SCATTERED SHOWERS FIRST HALF OF TONIGHT WILL BEGIN TO DIMINISH
SOUTH TO NORTH AFTER MIDNIGHT AS FRONT AND SHORTWAVE PASS.
WINDS WILL BE GUSTY THIS EVENING AHEAD OF AND WITH FRONT. EXPECT A
FEW SHOWERS TO CONTINUE ACROSS THE I-80 CORRIDOR OVERNIGHT WITH
SOME FLOW OFF THE LAKE AND COLD ADVECTION AT 850MB.

FOR SUNDAY ONE MORE FAST MOVING UPPER DISTURBANCE WILL CROSS THE
EASTERN LAKES AND COMBINED WITH FLOW OFF THE LAKES WILL BRING A
FEW SHOWERS ESPECIALLY NORTH OF PITTSBURGH.

TEMPERATURES WILL FALL OFF QUICKLY TONIGHT BEHIND FRONT WITH WELL
BELOW NORMAL TEMPERATURES FOR SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL BUILD ACROSS REGION SUNDAY NIGHT AND
DOMINATE REGION INTO TUESDAY. CLOUDS AND SHOWERS FROM COLD
ADVECTION WILL END ACROSS THE NORTH SUNDAY NIGHT AS RIDGE BRINGS
SUBSIDENCE AND TURNS FLOW FROM LAKES. WHERE CLEAR SKIES AND WINDS
DIMINISHING FROST POSSIBLE SUNDAY NIGHT ESPECIALLY SHELTERED AREAS
WITH LOWS EXPECTED INTO THE 30S. AS SURFACE HIGH SHIFTS EAST
MONDAY THE BEGINNING OF A WARM UP AS TEMPERATURES RECOVER INTO THE
60S MONDAY AND MID 60S NORTH TO LOWER 70S SOUTH TUESDAY. MID AND
HIGH CLOUDS WILL BE ON THE INCREASE LATE DAY TUESDAY AS A STORM
SYSTEM MOVES EAST FORM THE CENTRAL PLAINS BUT A DRY DAY IS
EXPECTED.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
CONSENSUS OF RECENT NAEFS AND ECE MODEL OUTPUT SHOWS A MORE ZONAL
UPPER LEVEL JET STREAM PATTERN REPLACING THE PREVIOUS COLD UPPER
TROUGH ACROSS EASTERN CANADA AND THE GREAT LAKES. HENCE CONCUR WITH
GFS AND ECMWF MOS AND NAEFS MEDIAN VALUES THAT TEMPERATURES ACROSS
THE UPPER OHIO VALLEY THIS PERIOD SHOULD MODERATE TO NEAR NORMAL
LEVELS.

A SLOW EASTBOUND COLD FRONT WILL PRODUCE BANDS OF SCATTERED SHOWERS
LATE TUESDAY NIGHT INTO THURSDAY MORNING. ENSUING HIGH PRESSURE WILL
PROVIDE DRY CONDITIONS LATER THURSDAY INTO SATURDAY.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
PER RECENT SURFACE AND SATELLITE DATA...EXPECT VFR CUMULUS WITH
SURFACE WINDS FROM THE WEST GUSTING TO 30 KTS THE REST OF THE
AFTERNOON.

RECENT HIGH-RESOLUTION MODEL OUTPUT...SUCH AS THE 12Z WRF-NMM...
SHOWS A SECONDARY COLD FRONT OF MOVING SOUTHEASTWARD THROUGH THE
UPPER OHIO VALLEY EARLY TONIGHT. EXPECT A FRONTAL BAND OF MVFR
SHOWERS THIS EVENING WITH POSSIBLE ISOLATED THUNDERSTORMS.
LOCATIONS SUCH AS ZZV...HLG...PIT...BVI..AND FKL COULD SEE WIND
GUSTS UP TO 30-40 KTS...EVEN IF SHOWERS ARE NOT PRESENT.

HAVE CONTINUED A FORECAST OF POST-FRONTAL LATE NIGHT MVFR
STRATOCUMULUS...DUE TO EVAPORATING RAIN INTO A COOLING SURFACE
LAYER. HOWEVER CONFIDENCE IS LOWER THAN BEFORE.

EARLIER THINKING WAS THIS SCENARIO COULD RESULT IN A PERIOD OF
IFR...BUT MORE RECENT NAM MOS AND GFS LAMP QUESTION WHETHER THERE
WILL BE EVEN ANY POST FRONTAL STRATOCUMULUS AT ALL. FOR
CONTINUITY...OPTED TO MAINTAIN A FORECAST OF LATE NIGHT MVFR
STRATOCUMULUS.

SURFACE WINDS LATE TONIGHT AND SUNDAY WILL BE FROM THE NORTHWEST AT
8 TO 13 KTS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 22, 4:37 AM EDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 AM EDT SAT SEP 22 2012

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-022-230845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
437 AM EDT SAT SEP 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ023-041-230845-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
437 AM EDT SAT SEP 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FROST WILL BE POSSIBLE EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 22, 6:54 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT SAT SEP 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             NEW CASTLE              40.99N  80.29W
09/22/2012  E0.50 INCH       LAWRENCE           PA   PUBLIC

&&

CORRECTED REMARKS

EVENT NUMBER PBZ1201003

RG
Local storm report, Sep 22, 6:55 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT SAT SEP 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             FRANKLIN                41.47N  79.83W
09/22/2012  E0.50 INCH       VENANGO            PA   PUBLIC

&&

CORRECTED REMARKS

EVENT NUMBER PBZ1201004

RG
Local storm report, Sep 22, 7:06 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
706 PM EDT SAT SEP 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     FREEDOM                 40.68N  80.25W
09/22/2012                   BEAVER             PA   EMERGENCY MNGR

            TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1201005

RG
Local storm report, Sep 22, 7:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
708 PM EDT SAT SEP 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     SHIPPINGPORT            40.63N  80.42W
09/22/2012                   BEAVER             PA   EMERGENCY MNGR

            TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1201006

RG
Local storm report, Sep 22, 7:11 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT SAT SEP 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     PLEASANTVILLE           41.59N  79.58W
09/22/2012                   VENANGO            PA   EMERGENCY MNGR

            MULTIPLE TREES DOWN

&&

EVENT NUMBER PBZ1201007

RG
Local storm report, Sep 22, 7:17 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
717 PM EDT SAT SEP 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     IMPERIAL                40.45N  80.24W
09/22/2012                   ALLEGHENY          PA   TRAINED SPOTTER

            LARGE BRANCHES DOWN

&&

EVENT NUMBER PBZ1201008

RG

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:27 AM EDTSpecial Weather StatementPBZAllegheny33 min
Sep 22, 12:43 AM EDTSpecial Weather StatementPBZLawrence47 min
Sep 22, 12:51 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence, Mercer54 min
Sep 22, 1:18 AM EDTSpecial Weather StatementPBZMercer, Venango42 min
Sep 22, 1:44 AM EDTSpecial Weather StatementPBZButler, Lawrence46 min
Sep 22, 6:05 PM EDTSevere Thunderstorm WarningPBZForest, Mercer, Venango40 min
Sep 22, 6:39 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence51 min
Sep 22, 7:02 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington43 min
Sep 22, 7:12 PM EDTSevere Thunderstorm WarningPBZForest33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.